The ‘Data Collection on Adverse Events of Anti-HIV Drugs’
study (a large study known as D:A:D, which is monitoring the effects of HIV
drugs) continues to find that if you are currently taking, or have recently
taken, either abacavir (Ziagen – also
in Kivexa and Trizivir) or ddI (didanosine, Videx)
you’re respectively 70% and 30% more likely to have a heart attack.1
This risk is raised regardless of other conditions that
might cause heart attacks like cholesterol, diabetes and high blood pressure.
The risk was raised even in the three-quarters of patients who weren’t at high
risk of a heart attack – and a quarter of heart attacks were in this low-risk
However it’s important to note that these increases arerelative to your current risk of having
a heart attack and if you’re at low risk, low risk plus 70% still means quite
low risk. Heart attacks were still quite uncommon; in the eight years now
covered by the study, there were 580 heart attacks in over 33,000 patients, or
one per 308 patients per year.
D:A:D also reported an 8 to 9% increase in heart attack risk
for every year spent taking the protease inhibitor (PI) drugs lopinavir/ritonavir
(Kaletra) and indinavir (Crixivan – whether or not it was taken
with ritonavir). For the first time, D:A:D also reported a similar cumulative
risk with abacavir too: the risk of heart attacks increased by 7% for each year
The reason for distinguishing between current and cumulative
exposure is that it distinguishes between a rise in a health risk that increases
as soon as a patient starts taking a drug, but stops when they stop, and a chronic
side-effect which may only become apparent after several years, and may persist
after the drug is stopped.
For instance, this would imply that with abacavir, when you
started the drug your risk of a heart attack would rise by 70% compared to
non-abacavir users; after two years it would be 84% higher; and if you then
stopped taking it and switched to a drug with a neutral effect it would remain
raised, relative to people who had never taken abacavir, by 14%.
No increased heart attack risk was found with any other HIV
drug studied, including tenofovir (Viread:
also in Truvada and Atripla), though in this case only three
years’ data have been collected so far, resulting in a wide margin of
uncertainty. D:A:D hasn’t yet been able to evaluate the risk for the newer PIs
like atazanavir and darunavir, or other new classes.
But we’re clear about abacavir at least? Not necessarily. Since
these findings were initially presented at the Conference on Retroviruses and
Opportunistic Infections (CROI) last February,2 a nearly-as-large US
study of army veterans failed to find a link between abacavir and heart attack:
current use only raised the risk by 17%, rather than 70%, and this could have
been due to chance.3
Why the difference? The D:A:D researchers tell readers that
their findings “cannot be assumed to reflect causal associations and must be
interpreted cautiously because of the potential for unmeasured confounding”.
The weakness of cohort studies is that a so-called
‘confounder’ - an unrecorded or unlooked-for characteristic of the patients -
might have caused the effect seen. Because studies like D:A:D are so big, they
can only select a very limited range of things they want to find out about patients.
They can miss something crucial.
In the case of the US veterans’ study, the researchers think
they may have found their confounder in the shape of kidney disease. Because
this may be exacerbated by tenofovir use, the argument goes, patients with it
are more likely to be prescribed abacavir instead…and HIV patients with kidney
disease were four times more likely to have a heart attack. More recently a
French study found the same association.4
The D:A:D study does not collect kidney disease data (or
hasn’t done so far). [Please see correction below.] But there was very little difference between patients on
tenofovir and ones on abacavir in terms of the cardiovascular risk data they
did collect, such as blood pressure and cholesterol levels.
One theory is that the studies that show an association
between abacavir and heart attacks largely feature patients who were already on
HIV drugs, while ones that show no association featured patients new to treatment.
Having untreated HIV infection raises the risk of a heart attack at least as
much as abacavir does. The argument is that any increase in risk due to
abacavir was counterbalanced by the decrease in risk due to bringing HIV viral
load under control.5
So the question over abacavir and heart attacks remains
unsettled. Until the question is settled – and it will be if studies like D:A:D
accumulate enough data – all that guidelines like those published by the British
HIV Association can say is that “Patients currently on abacavir-containing
regimens should be carefully reviewed to see whether other options are